Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 56, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 12, 2018, 9:45 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2018, 9:45 PM HST (07:45 UTC)
- Expired
- Sep 13, 2018, 12:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 10:40 PM HST | FLASH FLOOD | 1 Nw Honolulu, HI | WATER FROM THE KAHILI STREAM IS OVERTOPPING DILLINGHAM BLVD BRIDGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WGHW50 PHFO 130745
FFWHFO
HIC003-131030-
/O.NEW.PHFO.FF.W.0056.180913T0745Z-180913T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
945 PM HST WED SEP 12 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1230 AM HST.
* At 940 PM HST, radar indicated extremely heavy rain moving over
most of the southern half of Oahu, with rain especially heavy over
southeast Oahu from Hawaii Kai to Honolulu to Pearl City to
Mililani. Rainfall rates of 3 to 4 inches per hour are expected to
lead to flash flooding. Take immediate action if you live in a
flood-prone area.
* Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Maunawili, Manoa, Mililani, Wahiawa, Hawaii
Kai, Aina Haina, Niu Valley, Palolo, Salt Lake and Kailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15779 2129 15787 2134 15790
2131 15793 2139 15814 2156 15811
$$
Birchard4 follow-up statements
098
WGHW70 PHFO 130757
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
957 PM HST WED SEP 12 2018
HIC003-131030-
/O.CON.PHFO.FF.W.0056.000000T0000Z-180913T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
957 PM HST WED SEP 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 955 PM HST, radar indicated extremely heavy rain over most
of Oahu, with rain especially heavy over the area from Kailua to
Hawaii Kai to Honolulu to Pearl City to Mililani. Rainfall
rates of 3 to 4 inches per hour are expected to lead to flash
flooding. Take immediate action if you live in a flood-prone area.
Manoa Stream just reported a rapid rise in water levels. Weather
spotters are reporting significant ponding of water on roadways.
Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Maunawili, Manoa, Mililani, Wahiawa, Hawaii Kai,
Aina Haina, Niu Valley, Palolo, Salt Lake and Kailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15779 2129 15787 2134 15790
2131 15793 2139 15814 2156 15811
$$
Birchard196
WGHW70 PHFO 130837
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1037 PM HST WED SEP 12 2018
HIC003-131030-
/O.CON.PHFO.FF.W.0056.000000T0000Z-180913T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1037 PM HST WED SEP 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1030 PM HST, radar indicated extremely heavy rain over most
of Oahu, with rainfall rates near 3 inches per hour leading to
flash flooding. Take immediate action if you live in
a flood-prone area. Several streams have reported rapid rises in
water levels, including Manoa, Kalihi and Makiki streams. Take
immediate action to protect life and property if you live in a
flood prone area.
Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Maunawili, Manoa, Mililani, Wahiawa, Hawaii Kai,
Aina Haina, Niu Valley, Palolo, Salt Lake and Kailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15779 2129 15787 2134 15790
2131 15793 2139 15814 2156 15811
$$
Birchard632
WGHW70 PHFO 130852
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1052 PM HST WED SEP 12 2018
HIC003-131030-
/O.CON.PHFO.FF.W.0056.000000T0000Z-180913T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1052 PM HST WED SEP 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1050 PM HST...local law enforcement reported flash flooding in
Kalihi, as water from the Kalihi stream is close to overtopping the
bridge at Dillingham Boulevard. In Manoa valley, Woodlawn street has
been closed as Manoa stream is close to overtopping the bridge.
Additional flooding is occurring elsewhere on Oahu. Avoid travel if
possible as heavy rainfall is expected to continue.
Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Mililani, Wahiawa, Schofield Barracks, Kaneohe
Marine Base, Hawaii Kai, Palolo, Kahaluu, Ahuimanu, Salt Lake and
Kailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15779 2129 15787 2134 15790
2131 15793 2139 15814 2156 15811
$$
Birchard970
WGHW70 PHFO 130946
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1146 PM HST WED SEP 12 2018
HIC003-131030-
/O.CON.PHFO.FF.W.0056.000000T0000Z-180913T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1146 PM HST WED SEP 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1145 PM HST...radar indicated that heavy rain had eased over
southeast and central Oahu, but runoff remains high and stream
levels are elevated.
Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Mililani, Wahiawa, Schofield Barracks, Kaneohe
Marine Base, Hawaii Kai, Palolo, Kahaluu, Ahuimanu, Salt Lake and
Kailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15779 2129 15787 2134 15790
2131 15793 2139 15814 2156 15811
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:30 PM HST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 12, 8:30 PM HST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Wed Sep 12 2018 .SYNOPSIS... Tropical Storm Olivia, south of Kauai this evening will continue to track west, away from the islands. A low aloft north of the islands will move southwest, passing northwest of Kauai on Thursday. Instability from this low combined with moisture from Olivia will keep the weather across the islands wet through early Friday. A drier and a little more stable airmass will spread across the islands over the weekend. && .DISCUSSION... Moisture associated with Olivier will continue to bring heavy rain over much of the islands through rest of the evening into early Thursday morning. Convection have fired up around Oahu as well as south of Molokai at time. Expect unsettled and wet weather to persist across the state through rest of the evening. Moreover, a low aloft approaches the islands from the northeast will keep the atmosphere unstable, so the threat of heavy rain will persist even as Olivia exits west, further away from the area. The heaviest rain will likely shift to Kauai on Thursday. A Flood Watch remains in effect for all islands through late Thursday night. There are still some strong winds reported across Kauai and Oahu this evening. Thus wind advisory remains in effect for those two islands until early Thursday morning. Latest forecast solutions still hint a drier as well as a more stable airmass will spread to the islands Friday. Meanwhile, a surface high will prevail far north of the islands, providing trade winds to the state. Therefore, seasonal trade wind weather is expected to return to the islands over the weekend. The latest Olivia Forecast Advisory from Central Pacific Hurricane Center is available at weather.gov/cphc && .AVIATION... Tropical Storm Olivia is roughly 130 miles south of Kauai and continues to move westward away from the Hawaiian Islands this evening. Deep tropical moisture associated with Olivia will linger over the islands through Thursday with enhanced showers and scattered MVFR ceilings favoring windward and mountain areas of each island. Expect lesser shower coverage over leeward areas. AIRMET SIERRA for mountain obscuration continues for all island mountains and north through east sections. AIRMET Tango remains in effect for strong winds producing moderate low level turbulence over and south through west of mountains over all islands. SIGMET NOVEMBER associated with Tropical Storm Olivia is currently posted over the Hawaiian Islands. && .MARINE... For the latest on Olivia, please monitor the forecast and advisory packages from the Central Pacific Hurricane Center. Swell from Olivia has peaked and is expected to quickly drop off through the night tonight. A High Surf Warning (HSW) still remains in effect for Oahu but it should be dropped later tonight as the swell rapidly decreases. By Thursday, most east facing shores should see surf heights just below advisory level or right around advisory heights of 8 feet. A small northwest swell is expected to fill in tonight and peak Thursday. A small south swell is likely over the weekend, with another small northwest swell expected late in the weekend and early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Thursday for Niihau-Kauai-Oahu. Flash Flood Watch through late Thursday night for all Hawaii islands. High Surf Warning until 6 AM HST Thursday for Oahu South Shore- Oahu Koolau-Olomana. High Surf Advisory until 6 AM HST Thursday for Kauai Windward- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Tropical Storm Warning for Kauai Leeward Waters-Kauai Channel- Oahu Leeward Waters. && DISCUSSION...Hui AVIATION...Bohlin MARINE...Powell
In the hours before
Local storm report, Sep 12, 4:10 PM HST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
410 PM HST WED SEP 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 1 W KEANAE 20.86N 156.17W
09/12/2018 U0.00 INCH MAUI HI DEPT OF HIGHWAYS
HANA HIGHWAY MILE MARKER 13 TO 14 MUD LANDSLIDE AND
BOULDER BLOCKING ONE LANE.
&&
MFOSTERThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 2:03 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 12, 3:14 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 12, 6:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
| Sep 12, 7:34 PM HST | Areal Flood Advisory | HFO | Kalawao | 101 min |
| Sep 12, 7:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 12, 9:36 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 12, 11:16 PM HST | Areal Flood Advisory | HFO | Kauai | 4 hr |
| Sep 12, 11:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Sep 13, 12:01 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 13, 12:14 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Sep 13, 2:53 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 13, 4:41 AM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Sep 13, 6:22 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Sep 13, 7:32 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 13, 9:02 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 13, 9:10 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Sep 13, 12:41 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 13, 1:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.